MAUDE Adverse Event Report: TERUMO CORPORATION - KOFU SURFLASH I.V. CATHETER

TERUMO CORPORATION - KOFU SURFLASH I.V. CATHETER
Catalog Number SR*FF2025
Medical Device Problem Codes Break (1069); Use of Device Problem (1670)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient identifier - labradoodle.Ethnicity - patient involved was a canine.Race - patient involved was a canine.Implanted date: device was not implanted.Explanted date: device was not explanted.Device manufacture date - 6/28/2017 ~ 6/29/2017.(b)(4).The actual sample was not returned to the manufacturing facility for evaluation.Therefore, the investigation was based upon the user facility information and the evaluation of retention samples.Visual inspection of our retention samples was conducted.No irregular findings including catheter damage or scratches, were observed.A review of the manufacturer inspection record for the reported lot was conducted with no findings.The potential for such an event is addressed in the instructions-for-use (ifu) with statements as the following: "do not attempt to re-insert a partially or completely withdrawn needle." with no device return, the exact cause of the reported event cannot be definitively determined based on the available information.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of kofu factory of terumo corporation (manufacturer) registration no.9681835.Exemption number e2015026.
 
Event or Problem Description
The tech was removing the catheter, and when they pulled it out they realized it was just the hub, so the doctor went in surgically and retrieved the broken piece (of catheter).Animal patient condition and the procedure outcome was good.Additional information was received on 5/29/2018: the doctor who reiterated the catheter was found to be broken upon removal at conclusion of canine procedure.There was no leakage noted during placement from approximately 10:00 am -5:00 pm.The tech noted the broken catheter and immediately held pressure to keep the catheter from migrating more than a few cm proximal in cephalic vein.The doctor opened up the vein, and removed the catheter with no consequence to the animal.The catheter was removed successfully and was retrieved 2 to 3 cm proximal in the cephalic vein.The canine was released to the owners care and is due to return for first follow-up.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide that the device was available along with the device return date and to provide the completed investigation results.The actual sample was returned to the manufacturing facility for evaluation.The sample was closely observed, catheter damage was observed approximately 22.5mm away from its tip.The damaged portion was further verified through microscopic observation.The cross sectional view of the damage was observed to be clean straight and smooth cut.Based upon presumption that the damage might have been potentially made by a sort of sharp object cutting through the catheter.A review of the manufacturer inspection record for the reported lot was traced back and reviewed with no findings.As a result, no similar event was noted in the record.The potential for such an event is addressed in the instructions-for-use (ifu) with statements as the following: "do not attempt to re-insert a partially or completely withdrawn needle." there is no evidence that this event was related to a device defect or malfunction.The exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
SURFLASH I.V. CATHETER
Common Device Name
SURFLASH I.V. CATHETER
Manufacturer (Section D)
TERUMO CORPORATION - KOFU
1727-1, tsuiji-arai
showa-cho
nakakoma-gun, yamanashi 409-3 853
JA  409-3853
MDR Report Key7628772
Report Number9681835-2018-00024
Device Sequence Number2412828
Product Code FOZ
UDI-Device Identifier04987350743558
UDI-Public04987350743558
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K991406
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Catalogue NumberSR*FF2025
Device Lot Number170628D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/25/2018
Supplement Date Received by Manufacturer06/20/2018
Initial Report FDA Received Date06/22/2018
Supplement Report FDA Received Date07/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age13 YR
Patient Weight20